Alert archive / California / Tornado Warnings in 2014

Tornado Warning 1, NWS Sacramento, CA

February 28, 2014Sacramento County, Sutter County, Yolo County, California

NWS Sacramento, CA issued this tornado warning at Feb 28, 2014, 6:28 PM PST for Sacramento County, Sutter County, Yolo County, California. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 28, 2014, 6:28 PM PST (02:28 UTC)
Expired
Feb 28, 2014, 7:00 PM PST
In force
32 min
Issued by
NWS Sacramento, CA
Area
Storm-based polygon

Counties Sacramento County, CA, Sutter County, CA, Yolo County, CA

The radar

The Sacramento radar (KDAX), 29 km from the middle of the area, began a volume at 02:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.5 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2014-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2014-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
879 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
70 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

319 
WFUS56 KSTO 010228
TORSTO
CAC067-101-113-010300-
/O.NEW.KSTO.TO.W.0001.140301T0228Z-140301T0300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SACRAMENTO CA
628 PM PST FRI FEB 28 2014

THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME NORTHWESTERN SACRAMENTO COUNTY IN CENTRAL CALIFORNIA...
  SOUTH CENTRAL SUTTER COUNTY IN CENTRAL CALIFORNIA...
  EAST CENTRAL YOLO COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 700 PM PST

* AT 624 PM PST...A WEATHER SPOTTER REPORTED A FUNNEL CLOUD 9        
  MILES SOUTH OF KARNAK...OR 6 MILES EAST OF WOODLAND NEAR           
  INTERSTATE 5...MOVING NORTH AT 25 MPH. A BRIEF TOUCHDOWN IS 
  POSSIBLE. 

* THE TORNADO WILL BE NEAR...
  KARNAK AND VERONA BY 645 PM PST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3884 12169 3883 12157 3865 12161 3866 12172
TIME...MOT...LOC 0226Z 186DEG 21KT 3867 12166

$$
JHM
2 follow-up statements
308 
WWUS56 KSTO 010246
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
646 PM PST FRI FEB 28 2014

CAC067-101-113-010300-
/O.CON.KSTO.TO.W.0001.000000T0000Z-140301T0300Z/
YOLO CA-SUTTER CA-SACRAMENTO CA-
646 PM PST FRI FEB 28 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 700 PM PST FOR EXTREME
NORTHWESTERN SACRAMENTO...SOUTH CENTRAL SUTTER AND EAST CENTRAL YOLO
COUNTIES...

AROUND 624 PM PST...A TRAINED WEATHER SPOTTER REPORTED A FUNNEL 
CLOUD SOUTHEAST OF WOODLAND NEAR INTERSTATE 5...AND STATED THE 
FUNNEL WAS ABOUT HALF THE WAY FROM CLOUD BASE TO THE GROUND. 

AT 642 PM...THE STORM WAS LOCATED NEAR KARNAK...OR 9 MILES NORTHEAST 
OF WOODLAND...MOVING NORTH AT 25 MPH. RADAR SUGGESTS THE STORM HAS 
STRENGTHENED AND A TOUCHDOWN IS MORE LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 3884 12169 3883 12157 3865 12161 3866 12172
TIME...MOT...LOC 0241Z 186DEG 21KT 3876 12165

$$
JHM
233 
WWUS56 KSTO 010304
SVSSTO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
704 PM PST FRI FEB 28 2014

CAC067-101-113-010314-
/O.EXP.KSTO.TO.W.0001.000000T0000Z-140301T0300Z/
YOLO CA-SUTTER CA-SACRAMENTO CA-
704 PM PST FRI FEB 28 2014

...THE TORNADO WARNING FOR EXTREME NORTHWESTERN SACRAMENTO...SOUTH
CENTRAL SUTTER AND EAST CENTRAL YOLO COUNTIES HAS EXPIRED...

THE STORM HAS WEAKENED NORTH OF KARNAC AND THE TORNADO THREAT HAS 
ENDED. 

LAT...LON 3884 12169 3883 12157 3865 12161 3866 12172
TIME...MOT...LOC 0246Z 186DEG 21KT 3879 12165

$$
JHM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sacramento, CA wrote its last area forecast discussion before this tornado warning went out at Feb 28, 4:04 PM PST, 2 hours 24 minutes earlier.

Area forecast discussion, Feb 28, 4:04 PM PST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
404 PM PST Fri Feb 28 2014

.Synopsis...
Widespread showers and isolated to scattered thunderstorms
across the area through this evening. Precipitation will taper
off overnight tonight. Isolated to scattered showers may linger
into Saturday. Unsettled weather continues Sunday into next week
with periods of precipitation...especially over the Interstate 80
corridor and north.

&&

.Discussion...
Low pressure system gradually moving southeast offshore of
California and disturbances moving around the low are rotating
through Northern California. This is bringing waves of
precipitation through the area today. Thunderstorms are possible
into this evening possibly bringing heavy rain, strong winds,
hail and localized flooding. Moderate to heavy precipitation has
led to local flooding with ponding of water on roadways and in low
lying areas and rises in small streams. An urban and small stream
flood advisory is valid through 715 pm. The instability should
decrease after sunset decreasing the threat of thunderstorms.
Precipitation should taper off overnight. Snow levels are around
4500 to 5500 feet but may be locally lower with heavier showers.
A winter weather advisory continues until 10 pm for the Sierra
with additional snow accumulation to around 6 inches this
afternoon and evening. Motorists should be prepared for winter
driving conditions and check CalTrans for chain controls and road
updates. Precipitation amounts will vary due to the convective
nature of the storms, so locally higher amounts are possible.
Scattered showers may linger during the day tomorrow but will
taper off by evening as the low weakens and moves onshore into
Southern California. This will bring a break in precipitation for most
places...especially the valley Saturday afternoon and night.

Temperatures are in the mid 50s in the valley this afternoon and
30s to 40s in the mountains...which is about 3 to 8 degrees below
normal for this time of year. Temperatures will generally warm up
a few degrees on Saturday and Sunday bringing max temperatures closer
to normal for this time of year. Temperatures are generally
expected to be near to a little above normal for this time of year
next week.

A couple disturbances may move through fairly zonal flow over the
area Sunday and Monday bringing a chance of showers...especially
around the Interstate 80 corridor and North. Another low pressure
system may dip down into the area Wednesday night into Thursday
bringing a better chance of precipitation across the entire area.
Weak ridge builds in behind this low for a dry day on Friday.

&&

.Aviation...

Cold frontal system currently moving through northern California.
Expect periods of showers, occasionally heavy, through this
evening then becoming more isolated Saturday. Isolated TSRA
possible generally south of KOVE this evening. VFR to IFR
conditions should be expected in SHRA across the Valley through
Saturday, with widespread IFR/LIFR conditions over the mountains.

Across the Valley, south winds around 5-15 kt through early
evening. Over the mountains, SW wind gusts up to 45 kts through
today. Lighter south winds overnight and Saturday.

Dang

&&

.STO Watches/Warnings/Advisories...
Winter weather advisory until 10 pm pst this evening above 6000
feet in the west slope northern sierra nevada...western plumas
county/lassen park.

Urban and Small Stream Flood Advisory until 715 pm

&&

In the hours before

Local storm report, Feb 28, 5:15 PM PST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
515 PM PST FRI FEB 28 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 ESE LINCOLN           38.90N 121.31W
02/28/2014  M1.52 INCH       PLACER             CA   TRAINED SPOTTER

            HEAVY RAIN DURATION 24 HOURS OBSERVER
            LOCATION LINCOLN

&&

NWS SACRAMENTO CA
IRIS SYSTEM

Nearby

Tornado Warnings in California, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.